Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 278, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 2008, 8:24 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2008, 8:24 PM MDT (02:24 UTC)
- Expired
- Jul 7, 2008, 9:00 PM MDT
- In force
- 36 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Chase County, NE, Hayes County, NE
The radar
The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:09 PM MDT, 6 hours 15 minutes earlier.
Area forecast discussion, Jul 7, 2:09 PM MDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 309 PM CDT MON JUL 7 2008 .SYNOPSIS... A FRONTAL BOUNDARY IS LOCATED OVER THE CENTRAL PLAINS /SITUATED AT 19Z FROM KONL SOUTHWEST TO KIML/...WITH MARGINALLY STEEP MID LVL LAPSE RATES AND A MOIST BOUNDARY LAYER AIRMASS RESIDING ALONG THE FRONT. A THUNDERSTORM HAS FORMED ALONG THE BOUNDARY JUST NORTH OF KONL...WITH ADDITIONAL DEVELOPMENT POSSIBLE SOUTHWEST ALONG THE FRONT THROUGH THE LATE AFTERNOON...POSSIBLY AIDED BY THE APPROACH OF SEVERAL MID/UPR LVL WAVES ALIGNED FROM THE DAKOTAS SOUTHWEST INTO THE CENTRAL ROCKIES. THE FRONT IS FORECAST TO MOVE EAST AND SOUTH OF THE REGION AS THE UPPER WAVE CONTINUES PROGRESSING EAST...WITH SLIGHTLY COOLER AND LESS HUMID CONDITIONS SETTLING INTO THE CENTRAL HIGH PLAINS WITHIN THE POST FRONTAL AIRMASS. && .DISCUSSION... WEAK HIGH PRESSURE IS FCST TO SAG SOUTH INTO NORTH CENTRAL NEBRASKA BEHIND THE DEPARTING SFC FRONT THROUGH TUESDAY. THIS HIGH THEN DRIFTS EAST INTO TUESDAY NIGHT...WITH EAST/SOUTHEAST SFC WINDS DEVELOPING ACROSS MOST OF THE CWA. THIS PATTERN WILL FAVOR A CONTINUATION OF SLIGHTLY BELOW NORMAL HIGH TEMPERATURES ON TUESDAY. THE MID LVL AIRMASS REMAINS FAVORABLY COOL FOR THE DEVELOPMENT OF MODERATELY STEEP LAPSE RATES BY TUESDAY AFTERNOON. NAM AND GFS DEVELOP QPF OVER THE WESTERN HALF OF THE CWA AS A S/W TROUGH OVER THE DAKOTAS PASSES ACROSS THE PLAINS /STORMS MAY BE FOCUSED ALONG A SUBTLE SFC WAVE WHERE DESTABILIZATION AND LOW LVL CONVERGENCE BECOME MAXIMIZED/...THUS FOCUSED SHOWERS/THUNDERSTORMS MAINLY SOUTH OF A RUSHVILLE TO BROKEN BOW LINE WHERE FCST SOUNDINGS DEPICT THE BEST THERMODYNAMIC ENVIRONMENT SUPPORTIVE OF THUNDERSTORMS WILL EXIST. UPR TROUGHS CONSOLIDATE OVER THE GRT LAKES REGION ON WEDNESDAY...AND THEN EXIT EAST WHILE MID LVL HEIGHTS RISE SLIGHTLY OVER THE GREAT PLAINS. THE WEST/NORTHWEST UPR LVL FLOW APPEARS TO RESULT IN THE DEVELOPMENT OF A LEE TROUGH...WITH A TRANSITION TO SOUTHERLY LOW LVL FLOW ACROSS THE CWA BY WEDNESDAY AFTERNOON. TEMPERATURES RESPOND UPWARDS...TRENDING BACK TOWARD MORE NORMAL DAYTIME HIGHS. DURING WEDNESDAY NIGHT...850-700MB SOUTHWESTERLY FLOW STRENGTHENS ACROSS THE REGION AS A MIGRATORY DISTURBANCE MOVES ACROSS SOUTHERN MANITOBA/ONTARIO. THIS INCREASING LOW LVL FLOW FOCUSES WAA OVER OUR NORTHEASTERN COUNTIES...WHICH COINCIDES WITH THE ADVECTION OF AN EML EAST ACROSS NORTHERN NEBRASKA. THEREFORE INTRODUCED POPS OVER THE NORTHEASTERN QUARTER OF THE CWA. SFC LOW PRESSURE IS THEN FCST TO DEVELOP ON THURSDAY OVER THE NORTHERN HIGH PLAINS AHEAD OF A S/W TROUGH /WHICH IS CURRENTLY LOCATED OVER THE GULF OF ALASKA PER LATEST WV IMAGERY/. THIS WILL FAVOR STRENGTHENING SOUTHERLY FLOW ACROSS THE CENTRAL HIGH PLAINS AND WARMER DAYTIME HIGHS /LWR TO MID 90S/. AS THE UPR WAVE MOVES ACROSS THE NORTHERN PLAINS ON FRIDAY...THE SFC FRONT IS FCST TO ADVANCE SOUTHEAST TOWARD THE CWA...WITH SOUTH/SOUTHWESTERLY FLOW CONTINUING ACROSS THE REGION...FAVORING HOT TEMPERATURES ONCE AGAIN. MID LVL TEMPERATURES WILL BECOME VERY WARM...AND THIS FAVORS A STRONG CAP TO THUNDERSTORM DEVELOPMENT ALONG THE APPROACHING SFC FRONT FRIDAY AFTERNOON/NIGHT...THUS KEPT FCST DRY. THE ECMWF AND GFS ENSEMBLE MEAN ARE IN AGREEMENT WITH SLIDING THE SFC FRONT SLIGHTLY SOUTH AND EAST OF THE CWA ON SATURDAY...WITH EASTERLY COMPONENT TO THE SFC FLOW FAVORING MUCH COOLER DAYTIME HIGHS. MOIST UPSLOPE FLOW WILL RESIDE ACROSS THE CWA...AND LOW LVL WAA OCCURRING NORTH OF THE BOUNDARY OVER KANSAS COMBINED WITH STEEP MID LVL LAPSE RATES WARRANTS AN INTRODUCTION OF POPS FOR SATURDAY AFTERNOON. A LOW LVL JET THEN STRENGTHENS SATURDAY NIGHT...AND THIS WOULD POTENTIALLY FAVOR AN INCREASE IN THUNDERSTORM COVERAGE. PREVIOUS FCST HANDLES THIS WELL...SO ONLY MADE MINOR ADJUSTMENTS. THE CWA THEN BECOMES SANDWICHED BETWEEN AN AREA OF HIGH PRESSURE TO THE NORTH/NORTHEAST...AND LOW PRESSURE OVER THE SOUTHERN HIGH PLAINS. THIS ALLOWS MOIST UPSLOPE FLOW TO PERSIST INTO SUNDAY AFTERNOON ACROSS THE CWA. GIVEN THE PRESENCE OF THIS SYNOPTIC PATTERN...WILL CONTINUE POPS INTO SUNDAY AFTERNOON/NIGHT. && .AVIATION... VFR CONDITIONS EXPECTED THE NEXT 24 HOURS AT KVTN...AS COLD FRONT ALREADY PASSED THROUGH THE TERMINAL. SCATTERED THUNDERSTORMS EXPECTED TO FIRE ALONG/AHEAD OF THE COLD FRONT THIS EVENING...AND HAVE THE POTENTIAL TO MOVE ACROSS THE KLBF TERMINAL. ONLY A BROKEN LINE OF STORMS EXPECTED ALONG THE FRONT...THUS HAVE -SHRA WITH CB ATTACHED TO CLOUDS ATTM. WILL MONITOR HOW THE STORMS DEVELOP AND WILL AMEND TAF IF NEEDED ONCE CONFIDENCE IS HIGHER THAT TERMINAL AREA WILL SEE IMPACT OF STORMS. ANY STORMS WILL HAVE THE POTENTIAL TO REDUCE CONDITIONS TO MVFR WITH CIGS AND/OR VSBY. HEAVY RAIN MAY BRIEFLY REDUCE VSBY TO IFR CONDITIONS. ONCE FRONT PASSES THROUGH THE KLBF TERMINAL...CLEARING SKIES ARE EXPECTED. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && MASEK/GARNER
Hazardous weather outlook, Jul 7, 2:32 PM MDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 332 PM CDT MON JUL 7 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-082045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 332 PM CDT MON JUL 7 2008 /232 PM MDT MON JUL 7 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING ALONG AND AHEAD OF A COLD FRONT MOVING ACROSS THE REGION. THE MAIN AREA OF CONCERN WILL BE TO THE EAST OF A LINE FROM AINSWORTH TO NORTH PLATTE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ON TUESDAY AND WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS AS A SERIES OF WEAK WAVES MOVE ACROSS THE STATE. AT THIS TIME THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. AFTER A BRIEF BREAK IN THUNDERSTORM ACTIVITY...THE NEXT FRONTAL SYSTEM AND THUNDERSTORM CHANCES CAN BE EXPECTED OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...EAST OF A LINE FROM AINSWORTH TO NORTH PLATTE. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
In the hours before
Local storm report, Jul 7, 7:42 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 11 NW WELLFLEET 40.87N 100.88W
07/07/2008 E0.88 INCH LINCOLN NE PUBLIC
&&
13The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:52 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 23 min |
| Jul 7, 7:21 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 39 min |
| Jul 7, 7:59 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 46 min |
| Jul 8, 4:44 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 46 min |
| Jul 8, 5:37 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.